• question-icon

    What are the side effects of Zoloft?

default
Posted on Mon, 7 Aug 2017 in Brain and Spine
Question: How to treat side effects of anti-anxiety drug called Centreline (Zoloft) and Paxil? My side effect from Zoloft is a severely diminished libido / low sex drive causing severe ED issues.
doctor
Answered by Dr. Erion Spaho 1 hour later
Brief Answer:
Lowering the dose or changing drug(s).

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

Erectile dysfunction due to antidepressants use may be reversed by:

1. lowering the dose and if this doesn't work:

2. changing the drug with another antidepressants ( Wellbutrin for example )

3. using medications to treat the erectile dysfunction ( viagra, cialis, etc.)

You should not stop Zoloft or Paxil suddenly, you also should discuss with your Doctor about safety and benefits of viagra, cialis, etc.

Hope you found the answer helpful.

Kind regards.
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Erion Spaho 4 hours later
Hello, thank you very much!
Last year I had discussed with my doctor Zoloft and Paxil side effects. As a result, I am no longer using these prescriptions (for about two months now). However, I am still having ED issues (psychogenic)... After seeing Urologist, I am taking Cialis (5 mg) - but only on the days when I am having sex (not every day)... I don't like Cialis because I am having headache (side effects).

My questions are below:

(1) Are Zoloft and Paxil side effects reversible? I was told by my physician that side effects include low sex drive / diminished Libido....

(2) which part of my brain is responsible to send signals to turn "on" my erection?...

I think there is something wrong with my brain - let me explain: I am not able to be sexually aroused, even if I really want sex... nothing helps me in the bedroom, not foreplay, not physical contact, not a stimulation of my penis either... I may get a weak erection for a few seconds, but then erection disappear and I am not able to have intercourse... that specific part of my brain (which is responsible to send signals to turn "on" my erection) - it does NOT work!!!

(3) how do I check / test Dopamine level? And if it is low, how can I boost it?

(4) what other brain messengers (beside Dopamine) are responsible for brain chemical messaging system to stimulate sexual desire?

(5) One time Last week for some unknown strange reason, I was able to have and sustain an erection long enough to have a two minute intercorse...

This was WOW!!!!.... and I can't explain it myself, but all of a sudden I felt again sensational penal blood flow (as if I was normal again), however the next day I had ED issues again, and still now I am having ED issues...
can you please explain what had happened to me that on time last week?

By the way, my recent Testosterone test results were ok...

(6) I am now taking male supplement pills called "Prosolution", which has all natural ingredients and herbs. I was told it may help me with my ED issues, but effects may take 6-8 weeks (I am only taking these pills for 5 days now)...
do you have any recommendations for male supplement pills?

(7) are my questions in your area of medical expertise? Or should I be asking these questions to Psychologists or Psychiatrist?

Thank you very much!
Max

doctor
Answered by Dr. Erion Spaho 18 hours later
Brief Answer:
Several parts of brain and neurotransmitters involved.

Detailed Answer:
Welcome back.

1. Zoloft and Paxil side effects related to erectile dysfunction are reversible.

2. Parts of brain included in sexual activity are amygdala, hippocampus, orbitofrontal cortex, etc.

3.4. Neurotransmitters involved in sexual activity are adrenaline, dopamine and serotonin.

Antidepressants usually affect serotonin levels, so, dopamine levels should be normal in your case.

5. Having a normal erection means that your sexuality is returning.

6. Prosolution pills are found to be beneficial in some cases of erectile dysfunction with minimal adverse effects, so you can continue.

7. I am a Neurosurgeon and your issues are not the exact area of my expertise.

Since I see that anxiety and stress may affect your sexuality, besides side effects of antidepressants, I suggest you to discuss with a Psychologist about your problems.

Discussing with an XXXXXXX also may help you.

Hope I helped you so far.

Kind regards.
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Erion Spaho 18 hours later
Thank you very much!

(1) I have stopped taking Zoloft (Centraline HCL) in September 2016 (dose was 50 mg / day), I have stopped taking Paxil in February 2017 (dose was 10 mg / day), and I have stopped taking Trintellix two months ago - in May 2017 (dose was 10 mg / day)....

When do you think side effects of these Rx will reverse, in 6-8 month?

(2) Monday next week, I am going to do Catecholamines blood test to check Dopamine level... Please wish me luck!

Is there a blood test to check Serotonin level?

Thank you very much!
doctor
Answered by Dr. Erion Spaho 4 hours later
Brief Answer:
Serotonin may be measured in blood and in urine.

Detailed Answer:
Welcome back.

There are no exact time frames about the regression of erectile dysfunction after selective serotonin reuptake inhibitors, it could take up to one year.

However, in this time fighting the anxiety that causes erectile dysfunction should shorten improvement time.

Of course, I wish you all the luck with your tests.

Yes, Serotonin levels may be tested in blood and in urine too.

Wishing you the best of health.
Kind regards




Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Erion Spaho 29 hours later
Thank you very much!

(1) Do you know what specialist doctor is required to understand and to treat side effects of SSRI? neurologist?

(2) what Rx is recommended to treat SSRI sexual side effects? Is there another way to treat it without drugs? Or waiting up to one year is the only natural way?

(3) what is considered to be normal level of Dopamine and Serotonin in my blood?

(4) do you recommend me to take Rx to treat my anxiety associated with my ED issues?

Thank you very much!

doctor
Answered by Dr. Erion Spaho 19 hours later
Brief Answer:
Dopamine and serotonin levels are given below.

Detailed Answer:
Welcome back.

A Psychiatrist or Psychologist is the appropriate Doctor about SSRI adverse effects treatment.

Viagra, Cialis, etc. may be used in cases like yours.

Other important aspects of treatment include healthy lifestyle, reassuring yourself that sexual function is returning, counseling, etc.

Dopamine reference levels in blood are <20 ng/ml or <0.13 nmol/L.

Serotonin reference ranges are <330 ng/ml.

If it is possible to avoid antianxety drugs, do so, because all the drugs may result in adverse effects.

Hope this helps.

Kind regards.

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 3850 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Neurotransmitter

doctor1 MD

Hi, I have a severe rash all over the body, the itchiness is unbearable. It started 10 days ago, but getting worse, my whole face is swallen, face,...

doctor1 MD

I had an open heart by pass surgery an year ago.Yesterday night I had fish . Soon after eating eat I developed rashes all over the body that...

doctor1 MD

Hi, ive been getting heart palpatations off and on since my 20s ive gone to the doctor about 10 yrs. ago and had a test wear i wore a heart monitor...

doctor1 MD

i am 31yrs a national bodybuilder.2yrs back i caught in dope test.the salt caught in test was probenecid.but sir i never took that medicine for the...

doctor1 MD

I asked questions of Dr. Olsi Taka ( neurologist ) on 20 November 2017. These are followup questions. I spoke about a violent impact when my then...

doctor1 MD

I have asked similar questions before, but my anxiety is increasing. I have been diagnosed with IBS for quite some time; however, my symptoms seem...

doctor1 MD

How does Baclofen work with Gabapentin to resolve the burning sensation on my whole left side, because of a MS relapse back on October 1st?

Get personalised answers from verified doctor in minutes across 80+ specialties

195 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Erion Spaho
  • Q - What causes tingling and pins and needle sensation on the left side of...

  • Q - What causes numbness in feet and ankles?

  • Q - What causes mouth spots and pit in forehead?

  • Q - What causes tingling feeling in shoulder?

  • Q - Suggest treatment for panic attacks, non functional rectum and memory loss

  • Q - What causes numbness in the right side of foot and leg?

  • Q - What causes burning sensation and tingling in hands and feet?

  • Q - What does my CT scan suggest?

  • Q - What causes shortness of breath in a patient with fibromyalgia?

  • Q - What causes severe muscle twitches at night in shoulders and arms?

backtotop2